Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
738890 tn?1232217879

Levothyroxine intolerance

Thanks to everyone for the information posted on this site.  I've learned a lot!  But I still have questions.  

I'm in the hypo stage of a passing thryoid inflammation - I was hyper, now my body seems to be recovering.  I trust my doctor but I can't tolerate the med he prescribed.  50mcg of levothyroxine was too much.  So was 25, 12.5, even 6mcg.  The side effects overwhelmed me - anxiety, lethargy, tremor, gastric distress, tightness in my chest.  

My numbers on 1.05.09 -
Free T3  2.73   (range 1.5 - 4.1)
3rd generation TSH  3.41   (range .5 - 2.5)
Total T4 7.49  (range 4.5 - 12.5)

After a few days on the lowest dose of levo, I stopped taking it.  Over all, I feel better without it tho my chest is still a bit tight.  I have a great desire to get back into bed, but that's normal for me - I suffer from depression.  Because mine is not a chronic condition, I'm tempted to tough it out without meds.  Frankly, my doctor intimidates me.  I'm not comfortable questioning him.  Is there something besides levo?    
13 Responses
Avatar universal
I don't know if you live in US or UK or ? But I live in the UK and am intolerant of synthetic levothyroxine. If I take what the doctor gives me for say two weeks, I gain a stone in weight, have no energy, feel sick all the time, headaches, dizzy spells (sometimes even passing out), feel cold regardless or room temperature/time of year, muscles spasms and deep low back pain, I don't feel lie I'm getting any benefit from my food and I suffer constipation both urinary and bowel.

I initially was diagnosed with hypothyroidism and with a T4 I think of 17, (not sure about that). I responded to synthetic levothyroxine initially and this came down to 5 but then relapsed and shot back to 12 with all accompanying symptoms of pre-diagnosis. They kept increasing the dose but to no avail. When taking synthetic levothyroxine, 15 minutes later, I feel sick and as if my body is trying to fight a poison, almost like fever or food poisoning, that's the closest I can approximate the feeling.

So I stopped taking the synthetic levothyroxine.

I eventually found a product made by Forest called Armour Thyroid. It's available from internationalpharmacy.com in San Mateo, California. They will ship world-wide. It is a pig-extract and therefore totally natural and not synthetic. It contains both T4 levothyroxine and T3 liothyronine and it's been like a miracle for me. I worked out my equivalency and now have my level worked out. I take it every morning without fail and for the first time in three years I feel relatively healthy again. I can't tell you the difference it has made to my life. I'm not a doctor and I've done a lot of reading before self-medicating, you need to arm yourself with information as doctors generally are useless with hypothyroidism and hypoadrenia. The latter in the UK is not even a recognised condition generally speaking.

Good luck, I wish you well.
738890 tn?1232217879
I've also done a lot of reading.  My doctor tells me the numbers but I've had to educate myself about what they mean.  I live in the US but I've found more complete info on British sites.  I've also talked to other folks who can't tolerate the synthetic hormone.  Finding the right meds and the right dosage is a process best done by the patient.  I can't tolerate synthetic estrogen or SSRIs either.  The cure rivals the disease.  I recognize the symptoms you describe.

I've learned that medicating the hypo stage of a self-limiting thyroiditis is controversial.  My doctor didn't want me to suffer so he prescribed the levo.  When I described the side effects, he told me they were psychosomatic.  I knew they weren't and didn't bother arguing with him.  He's not a good listener.  He correctly diagnosed my condition as self-limiting rather than chronic but prescribed too much medication, starting me at a high dose rather than a low one.  I asked about Armour but he doesn't believe in it.  I would have to find another doc to get a scrip and for the moment I'm toughing it out.  When I mentioned an uncomfortable feeling around my heart, he told me to see my primary.  I went to the dentist instead, hoping that root canal for an infected tooth will relieve some of the stress I'm feeling.  This whole episode began with my primary confusing me with another patient and telling me my labs were fine.  Until I ended up sitting on the curb with my head between my knees to keep from passing out, I almost believed her.  

My endo now says not to take any meds and to come back in two months.  I'm waiting for the results of my last blood test to be sent to me so I can see if my TSH has continued to fall.  It takes from six to eighteen months for the body to right itself.  My heart goes out to people who have persistent thyroid conditions.  I want my life back!  

Thanks you so much for taking the time to reply.
Avatar universal
Hey,

I definitely think you need to find a different doctor. If you find him intimidating and he doesn't listen, that decides it. Also, he sounds incompetent to me. Pig thyroid extract (Armour) was the de facto treatment for hypothyroidism for over a hundred years since the condition was first diagnosed in the 1800's. To say he doesn't believe in it is stupid beyond belief; it's ignorant and arrogant beyond measure.

To also describe your intolerance to Levothyroxine Sodium, (and associated symptoms), as psychosomatic is ignorant and lacking in any kind of diagnostic acumen. There are literally thousands of cases, scrupulously documented on the web; people giving personal, detailed testimony as to their problems on that synthetic drug. The guy sounds like an idiot, ditch him!

Some things that might help, bananas and turkey. They're both rich in tyrosine which helps thyroid uptake and assimilation. Avoid cruciferous greens like kale, broccoli, cabbage as they inhibit your thyroid efficiency. Try googling for nutrition for thyroid or natural remedies for hypothyroidism, I think I found some stuff a while back but can't lay my hand to it right now. As always, pound the Vitamin C as it'll will generall pep up your immune system and help you heal quicker.

Good luck, take care of yourself. Get well soon and hopefully you'll just shake it off. At least you're not going to have to put up with it for life hopefully.

I wish you well.
738890 tn?1232217879
How are you feeling, Feldspar?

I think I'm recovering.  I've just learned something new and wanted to pass it along.  
Any medication or condition that results in dry mouth puts us at greater risk for tooth decay.  Either my condition or the meds I took have dried out my mouth and increased the amount and location of tooth decay.  

None of the doctors mentioned this risk.  I went to the dentist because something hurt.  Pain does have its uses.
Avatar universal
Hi I dont have a question really.. just found this site and hope to meet some people like yourselves whom also suffer from hypo.. I'm having problems with my levothyroxine just like most people do.. I'm not sure if it's time to get off the meds or not ( my Dr. said I can try to go without it and see how i feel since my tsh is getting a little high) but I'm afraid my numbers might drop eventually again.. I believe I've had hypo for 2 years but barely was diagnosed about two months ago. . and yes, my heart also goes out to those who struggle with this condition daily..it's quite the rollercoaster... well anyways, I'm probably going to finda  new Dr. and ask him/her about Armour since it seems to be the way to go.. hope you both get much better soon and get your situations straightened out   =]
738890 tn?1232217879
Every body is different but I encourage you to carry on looking for other docs and meds.  After suffering thru a cold and lethargic winter - it's controversial to medicate the after effects of thyroid inflammation - my primary doctor strongly suggested I take a small dose of Armour.  It takes several weeks to build up to an effective level, but I felt a change immediately - a slight elevation in mood, more energy, less of that pulsing feeling while at rest.

Although it adds another struggle to the pile, seems we all need to take charge of our healthcare, even when there are doctors involved!  
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.